MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 AERO CORONARY IVL CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 AERO CORONARY IVL CATHETER
Model Number C2AIVL3012
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Chest Pain (1776); Perforation of Vessels (2135); Cardiac Tamponade (2226)
Date of Event 03/31/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A shockwave c2 aero coronary intravascular lithotripsy (ivl) catheter was used to treat a calcified nodular lesion in the right coronary artery (rca).The procedure was initiated via right radial artery access using a 6 fr sheath.A jr4 6 fr guiding catheter was then advanced to engage the rca.A short run-through guidewire was placed into the distal posterior descending artery (pda).The diseased segments were pre-dilated using a 2.5 × 15 mm balloon, progressing from the proximal pda through the rca.Subsequently, the shockwave c2 aero ivl catheter was advanced, and multiple cycles of lithotripsy were delivered to the proximal to mid pda, distal rca, mid rca, and proximal rca.110 ivl pulses were delivered.During the second-to-last inflation in the proximal rca segment, angiography demonstrated balloon waste.The balloon was inflated to 6 atm, at which point the ivl balloon immediately ruptured, resulting in angiographic dye staining suggestive of a perforation.At the final lithotripsy run, one (1) balloon rupture was confirmed.The ivl catheter system was removed.Continuous extravascular dye staining was observed; however, angiographic injection demonstrated no active extravasation.Following ivl therapy, a non-compliant (nc) balloon was delivered to the lesion and inflated to tamponade the vessel and further increase vessel compliance.The physician then proceeded with stent implantation distally to proximally.A 3.0 × 28 mm xience skypoint drug-eluting stent was deployed from the distal rca into the pda.A 3.5 × 38 mm balloon was subsequently used to treat the mid to distal rca.Despite the absence of angiographic evidence of active extravasation, persistent dye staining raised concern for a possible micro-perforation.The patient remained hemodynamically stable but reported chest discomfort.Prolonged balloon inflation was performed using a 3.5 × 38 mm balloon across the proximal rca for approximately 3 minutes to tamponade any potential extravasation.Persistent dye staining was noted following balloon removal, though no active extravasation was observed.Based on ongoing angiographic findings, a papyrus 3.5 × 26 mm covered stent was advanced and deployed from the proximal to mid rca with overlap into the previously placed xience stent.High-pressure deployment was performed.A 3.75 × 15 mm non-compliant balloon was used to optimize stent expansion and ensure adequate sealing.Final angiographic imaging demonstrated no evidence of active extravasation, thrombus, dissection, or perforation.Post-procedure, the patient experienced chest pain without associated electrocardiographic (ekg) changes.A 2d echocardiogram was performed and was consistent with an echocardiogram obtained two days prior, with no new findings.The patient achieved timi-3 flow throughout the treated coronary vessels, remained hemodynamically stable, and was chest pain-free at the conclusion of the procedure, with the exception of reported lower back pain.No hemodynamic decompensation was observed.The patient tolerated the procedure well and was discharged the following day.
 
Additional Manufacturer Narrative
The device referenced in this report was not returned to shockwave medical, inc.Therefore, a physical examination cannot be performed.Based on the information reported, the ivl balloon was inflated to 6 atm in the presence of nodular calcium in the rca, outside the recommended nominal pressure of 4 atm in the ifu, which may have contributed to the balloon loss of pressure, the cause of the perforation, chest pain, and tamponade could not be definitively determined based on the information available.Balloon ruptures are a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.The shockwave intravascular lithotripsy (ivl) system with the shockwave c2 aero coronary ivl catheter generates acoustic pressure pulses within the target treatment site, disrupting calcium within the lesion allowing subsequent dilatation of a coronary artery stenosis using low balloon pressure not to exceed 4 atm during ivl treatment, and 6 atm for post dilatation.The pressure used for the ivl balloon catheter is much lower than other balloon catheters used in percutaneous coronary intervention (pci), thus the risk associated with loss of balloon pressure during ivl catheter use is negligible.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.

Brand Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 AERO CORONARY IVL CATHETER
Common Device Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 AERO CORONARY IVL CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key24985560
Report Number3015053858-2026-00037
Device Sequence Number10519725
Product Code QMG
UDI-Device Identifier00195451000607
UDI-Public(01)00195451000607(17)271130(10)02A251217A
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P200039/S015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberC2AIVL3012
Device Catalogue NumberC2AIVL3012
Device Lot Number02A251217A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2026
Initial Report FDA Received Date04/24/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/17/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2.5 X 15 MM BALLOON - UNKNOWN MANUFACTURER; 3.0 X 28MM XIENCE SKY POINT DRUG-ELUTING STENT; 3.5 X 38MM BALLOON - UNKNOWN MANUFACTURER; 3.75 X 15MM NC BALLOON - UNKNOWN MANUFACTURER; 6 FR SHEATH - UNKNOWN MANUFACTURER; JR4 6F GUIDEWIRE - CORDIS; PAPYRUS 3.5X26MM COVERED STENT
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age79 YR
Patient SexFemale